Alert archive / Wisconsin / Freeze Warnings in 2020

Freeze Warning 2, NWS Green Bay, WI

May 8, 202016 counties in Wisconsin

NWS Green Bay, WI issued this freeze warning at May 8, 2020, 3:31 AM CDT for 16 counties in Wisconsin. It took effect at May 9, 2020, 12:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2020, 3:31 AM CDT (08:31 UTC)
In effect from
May 9, 2020, 12:00 AM CDT
Expired
May 9, 2020, 8:00 AM CDT
In force
8 hr
Issued by
NWS Green Bay, WI

Counties Brown County, WI, Calumet County, WI, Door County, WI, Kewaunee County, WI, Manitowoc County, WI, Marathon County, WI, Marinette County, WI, Menominee County, WI, Oconto County, WI, Outagamie County, WI, Portage County, WI, Shawano County, WI, Waupaca County, WI, Waushara County, WI, Winnebago County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 37 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.5 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1777 m above ground
0-6 km bulk shear
99 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

237 
WWUS73 KGRB 080831
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
331 AM CDT Fri May 8 2020

WIZ020-022-030-031-035>040-045-048>050-073-074-081645-
/O.UPG.KGRB.FZ.A.0001.200509T0500Z-200509T1400Z/
/O.NEW.KGRB.FZ.W.0002.200509T0500Z-200509T1300Z/
/O.CON.KGRB.FZ.W.0001.000000T0000Z-200508T1400Z/
Menominee-Door-Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-
Brown-Kewaunee-Waushara-Winnebago-Calumet-Manitowoc-
Southern Marinette County-Southern Oconto County-
Including the cities of Keshena, Neopit, Sturgeon Bay, 
Fish Creek, Sister Bay, Wausau, Shawano, Marshfield, 
Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, 
Clintonville, Appleton, Green Bay, Kewaunee, Luxemburg, 
Redgranite, Wautoma, Oshkosh, Neenah, Menasha, Chilton, Brillion,
New Holstein, Manitowoc, Two Rivers, Harmony, Peshtigo, 
Porterfield, Crivitz, High Falls Reservoir, Loomis, Middle Inlet,
Little Suamico, Sobieski, Brookside, Oconto, and Pensaukee
331 AM CDT Fri May 8 2020

...A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

...ANOTHER FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
CDT SATURDAY...

* WHAT...For the first Freeze Warning, sub-freezing temperatures
  from 28 to 32. For the second Freeze Warning, sub freezing 
  temperatures as low as 25 expected.

* WHERE...Portions of central, east central and northeast 
  Wisconsin.

* WHEN...For the first Freeze Warning, until 9 AM CDT this 
  morning. For the second Freeze Warning, from midnight tonight 
  to 8 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
4 follow-up statements
427 
WWUS73 KGRB 081357
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
857 AM CDT Fri May 8 2020

WIZ020-022-030-031-035>040-045-048>050-073-074-082200-
/O.EXP.KGRB.FZ.W.0001.000000T0000Z-200508T1400Z/
/O.CON.KGRB.FZ.W.0002.200509T0500Z-200509T1300Z/
Menominee-Door-Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-
Brown-Kewaunee-Waushara-Winnebago-Calumet-Manitowoc-
Southern Marinette County-Southern Oconto County-
Including the cities of Keshena, Neopit, Sturgeon Bay, 
Fish Creek, Sister Bay, Wausau, Shawano, Marshfield, 
Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, 
Clintonville, Appleton, Green Bay, Kewaunee, Luxemburg, 
Redgranite, Wautoma, Oshkosh, Neenah, Menasha, Chilton, Brillion,
New Holstein, Manitowoc, Two Rivers, Harmony, Peshtigo, 
Porterfield, Crivitz, High Falls Reservoir, Loomis, Middle Inlet,
Little Suamico, Sobieski, Brookside, Oconto, and Pensaukee
857 AM CDT Fri May 8 2020

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
CDT SATURDAY...
...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

* WHAT...Temperatures remain in the 20s over parts of central
  Wisconsin this morning, but should quickly warm above freezing
  in the next hour or two. Another cold night is expected tonight.
  Most locations will see temperatures fall into the middle to
  upper 20s by late tonight.

* WHERE...Portions of central, east central and northeast 
  Wisconsin.

* WHEN...The Freeze Warning will be allowed to expire this
  morning. For the Freeze Warning tonight, from midnight tonight 
  to 8 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

mpc
996 
WWUS73 KGRB 081626
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
1126 AM CDT Fri May 8 2020

WIZ020-022-030-031-035>040-045-048>050-073-074-090415-
/O.CON.KGRB.FZ.W.0002.200509T0500Z-200509T1300Z/
Menominee-Door-Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-
Brown-Kewaunee-Waushara-Winnebago-Calumet-Manitowoc-
Southern Marinette County-Southern Oconto County-
Including the cities of Keshena, Neopit, Sturgeon Bay, 
Fish Creek, Sister Bay, Wausau, Shawano, Marshfield, 
Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, 
Clintonville, Appleton, Green Bay, Kewaunee, Luxemburg, 
Redgranite, Wautoma, Oshkosh, Neenah, Menasha, Chilton, Brillion,
New Holstein, Manitowoc, Two Rivers, Harmony, Peshtigo, 
Porterfield, Crivitz, High Falls Reservoir, Loomis, Middle Inlet,
Little Suamico, Sobieski, Brookside, Oconto, and Pensaukee
1126 AM CDT Fri May 8 2020

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
CDT SATURDAY...

* WHAT...Another cold night is expected tonight. Most locations 
  will see temperatures fall into the middle to upper 20s by late 
  tonight.

* WHERE...Portions of central, east central and northeast 
  Wisconsin.

* WHEN...From midnight tonight to 8 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

mpc
834 
WWUS73 KGRB 090346
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
1046 PM CDT Fri May 8 2020

WIZ020-022-030-031-035>040-045-048>050-073-074-091300-
/O.CON.KGRB.FZ.W.0002.200509T0500Z-200509T1300Z/
Menominee-Door-Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-
Brown-Kewaunee-Waushara-Winnebago-Calumet-Manitowoc-
Southern Marinette County-Southern Oconto County-
Including the cities of Keshena, Neopit, Sturgeon Bay, 
Fish Creek, Sister Bay, Wausau, Shawano, Marshfield, 
Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, 
Clintonville, Appleton, Green Bay, Kewaunee, Luxemburg, 
Redgranite, Wautoma, Oshkosh, Neenah, Menasha, Chilton, Brillion,
New Holstein, Manitowoc, Two Rivers, Harmony, Peshtigo, 
Porterfield, Crivitz, High Falls Reservoir, Loomis, Middle Inlet,
Little Suamico, Sobieski, Brookside, Oconto, and Pensaukee
1046 PM CDT Fri May 8 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT SATURDAY...

* WHAT...Another cold night is expected tonight into early
  Saturday morning. Most locations will see temperatures fall into
  the middle to upper 20s by early Saturday morning.

* WHERE...Portions of central, east central and northeast 
  Wisconsin.

* WHEN...From midnight tonight to 8 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
884 
WWUS73 KGRB 091255
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
755 AM CDT Sat May 9 2020

WIZ020-022-030-031-035>040-045-048>050-073-074-091400-
/O.EXP.KGRB.FZ.W.0002.000000T0000Z-200509T1300Z/
Menominee-Door-Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-
Brown-Kewaunee-Waushara-Winnebago-Calumet-Manitowoc-
Southern Marinette County-Southern Oconto County-
Including the cities of Keshena, Neopit, Sturgeon Bay, 
Fish Creek, Sister Bay, Wausau, Shawano, Marshfield, 
Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, 
Clintonville, Appleton, Green Bay, Kewaunee, Luxemburg, 
Redgranite, Wautoma, Oshkosh, Neenah, Menasha, Chilton, Brillion,
New Holstein, Manitowoc, Two Rivers, Harmony, Peshtigo, 
Porterfield, Crivitz, High Falls Reservoir, Loomis, Middle Inlet,
Little Suamico, Sobieski, Brookside, Oconto, and Pensaukee
755 AM CDT Sat May 9 2020

...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures are warming up above freezing at most locations over
central to northeast Wisconsin this morning, thereby ending the 
threat of damage to sensitive vegetation. The Freeze Warning will 
therefore be allowed to expire.

$$

mpc

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this freeze warning went out at May 7, 10:37 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, May 7, 10:37 PM CDT, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1037 PM CDT Thu May 7 2020

Updated aviation portion for 06Z TAF issuance

.SHORT TERM...Tonight and Friday
Issued at 259 PM CDT Thu May 7 2020

A blast of cold air advecting south coincident with a mid level PV
anomaly will bring some lake effect clouds and snow showers across
the Lake Superior snowbelt region later tonight. However very dry
air in place will limit any snowfall accumulation to a dusting at
best. Further south the cold air will combine with mostly clear
skies and light winds to allow temperatures to fall into 26 to 31
degree range across central, east-central, and portions of
northeast Wisconsin. The only factor keeping temperatures from
falling further will be increasing winds later tonight which
should help mix the lowest levels of the atmosphere. Since the
growing season has started across this area will continue the
Freeze Warning for these areas during the overnight hours. Farther
north, the growing season has not started, therefore no headlines
will be issued for north- central Wisconsin.

Friday will be well below normal as high temperatures are closer
to climatological normal lows for this time of year, putting highs
20 to 25 degrees below normal for this time of year. Some lake
effect clouds and snow flurries will be possible across the north
in the morning, with some light sprinkles or showers across
northeast and east-central Wisconsin during the afternoon hours
given the steep low level lapse rates in place from the cold air
in place.

.LONG TERM...Friday Night Through Thursday
Issued at 259 PM CDT Thu May 7 2020

The focus of the long term will be the continuing below normal
temperatures and unusually dry conditions across the region. There
are also some signs of a more widespread weather system as the
northwesterly flow aloft abates towards the end of next week.

For Friday night, temperatures will drop quickly overnight,
bringing a freeze over the region as lows hit the upper 20s. The
only exception will be areas adjacent to Lake Michigan and the Bay
of Green Bay, such as Door County.

The weekend ahead will then continue our tale of fire and ice, as
daytime conditions see relative humidity drop into the 20 percent
range and nighttime low temperatures hover at or just below
freezing. Saturday will be fairly gusty before winds begin to
dissipate for the overnight hours. The lighter overnight winds
will help promote patchy frost across our area. Saturday night, a
week frontal system will skirt the region, bringing in some light
precipitation across central Wisconsin and portions of the
southern Fox Valley. This will be mainly light showers, although a
few areas may see a few flurries develop as temperatures drop
just below freezing by sunrise.

Next week, conditions won't improve much until the northwesterly
flow aloft begins to subside. Although our nighttime lows will
improve a little early in the week, but a warmer push won't start
until the middle of the week as the upper level low departs and
return flow begins. Temperatures will rise back to near normal by
the ends of the week. The access to more gulf moisture will help
alleviate some of the concerns for dry weather as well. Depending
on the vigor of the warm front and the speed with which it
arrives, models have begun to hint that our next chance for more
widespread precipitation will also arrive towards the end of next
week. That said, there is still a lot of uncertainty on timing and
location with this potential system, so stay tuned to future
updates.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1034 PM CDT Thu May 7 2020

Colder air will continue to surge into the region overnight. That
will result in some gustiness to the surface winds, which will
pick up a little more tomorrow. Patches of clouds will drop into
the area from the north. The incoming clouds should have primarily
VFR bases, though some MVFR conditions are possible by late
tonight over the north and east. Convective cloudiness is
expected across the area starting mid-late morning tomorrow. But
dry low-levels should again result in mainly VFR conditions.
&&

.FIRE WEATHER...
Issued at 259 PM CDT Thu May 7 2020

Elevated fire weather conditions will continue through the week.
Relative humidity values of 20 to 30 percent are expected Friday
and Saturday, with winds of 10 to 20 mph on Friday and 15 to 25
mph on Saturday. Relative humidity values will rise a bit on
Sunday, to the 30 to 40 percent range, however they are expected
to fall back into the 20 to 30 percent range by early next week.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late Friday night through Saturday morning for
WIZ020-022-030-031-035>040-045-048>050-073-074.

Freeze Warning from 3 AM to 9 AM CDT Friday for WIZ020-022-030-
031-035>040-045-048>050-073-074.
&&

SHORT TERM.....Kurimski
LONG TERM......Uhlmann
AVIATION.......Skowronski
FIRE WEATHER...Kurimski
Hazardous weather outlook, May 7, 6:30 PM CDT, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Green Bay WI
630 PM CDT Thu May 7 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-081100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
630 PM CDT Thu May 7 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Freezing temperatures are expected across the entire area
overnight. Cold-sensitive plants should be moved indoors to
prevent damage.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Unseasonably cold weather is expected Friday into early next
week. A widespread freeze is expected again Friday night into
Saturday morning. The risk of a frost or freeze each morning will
continue through Tuesday. Precautions will be needed to ensure the
survival of cold-sensitive plants.

Elevated fire danger is anticipated Friday into early next week
due to low relative humidity and continued dry weather. Winds will
also be stronger Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LMZ521-522-541>543-081100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
630 PM CDT Thu May 7 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Gusty north winds will produce conditions hazardous to small
craft late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Gusty north winds may create hazardous conditions to small craft
through Friday afternoon.

Nearby

Freeze Warnings in Wisconsin, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.